Alert archive / Oregon / High Wind Warnings in 2017

High Wind Warning 7, NWS Portland, OR

March 6, 2017

NWS Portland, OR issued this high wind warning at Mar 6, 2017, 9:26 PM PST. It took effect at Mar 7, 2017, 11:00 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2017, 9:26 PM PST (05:26 UTC)
In effect from
Mar 7, 2017, 11:00 AM PST
Expired
Mar 7, 2017, 5:41 PM PST
In force
7 hr
Issued by
NWS Portland, OR

The text

As transmitted.

877 
WWUS76 KPQR 070526
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
926 PM PST Mon Mar 6 2017

ORZ003-070630-
/O.CAN.KPQR.HW.A.0005.170307T2000Z-170308T0400Z/
Coast Range of Northwest Oregon-
926 PM PST Mon Mar 6 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Portland has cancelled the High
Wind Watch.

Winds are not expected to reach warning criteria.

$$

ORZ002-071500-
/O.UPG.KPQR.HW.A.0005.170307T1700Z-170308T0200Z/
/O.NEW.KPQR.HW.W.0007.170307T1900Z-170308T0200Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
926 PM PST Mon Mar 6 2017

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 6 PM PST TUESDAY...

The National Weather Service in Portland has issued a High Wind
Warning...which is in effect from 11 AM to 6 PM PST Tuesday.

* WINDS...South wind 30 to 40 mph with gusts to 65 mph, strongest
  near beaches and headlands.

* TIMING...Winds spreading northward late Tuesday morning, with
  peak winds from about noon to 4 pm.

* IMPACTS...The winds may cause tree damage that could lead to 
power outages. The winds will cause hazardous driving 
conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ004-071500-
/O.UPG.KPQR.HW.A.0005.170307T2000Z-170308T0400Z/
/O.NEW.KPQR.HW.W.0007.170307T2000Z-170308T0400Z/
Central Coast Range of Western Oregon-
Including the cities of Grande Ronde, Burnt Woods, Tidewater, 
Swisshome, and Veneta
926 PM PST Mon Mar 6 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM PST TUESDAY...

The National Weather Service in Portland has issued a High Wind
Warning...which is in effect from noon to 8 PM PST Tuesday.

* WINDS...South to southwest wind 30 to 40 mph with gusts to 60 
  mph, strongest over the higher terrain of the coastal 
  mountains.

* TIMING...Winds spreading northward Tuesday afternoon, with 
  peak winds from early Tuesday afternoon through Tuesday 
  evening.

* IMPACTS...The winds could cause tree damage that could lead to
  power outages. The winds will cause hazardous driving conditions
  on roads and highways through the Coast Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ001-071500-
/O.UPG.KPQR.HW.A.0005.170307T1700Z-170308T0200Z/
/O.NEW.KPQR.HW.W.0007.170307T2000Z-170308T0200Z/
North Oregon Coast-
926 PM PST Mon Mar 6 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TO 6 PM PST TUESDAY NEAR
BEACHES AND HEADLANDS SOUTH OF TILLAMOOK BAY...

The National Weather Service in Portland has issued a High Wind
Warning near beaches and headlands south of Tillamook Bay...which
is in effect from noon to 6 PM PST Tuesday.

* WINDS...South wind 30 to 40 mph with gusts to 65 mph.

* TIMING...Winds spreading northward late Tuesday morning, with
  peak winds from about noon to 4 pm.

* IMPACTS...The winds may cause tree damage that could lead to
  power outages. The winds will cause hazardous driving
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
3 follow-up statements
302 
WWUS76 KPQR 071220
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
420 AM PST Tue Mar 7 2017

ORZ002-080200-
/O.CON.KPQR.HW.W.0007.170307T1900Z-170308T0200Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
420 AM PST Tue Mar 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM PST THIS EVENING...

* WINDS...South wind 30 to 40 mph with gusts to 65 mph, 
  strongest near beaches and headlands.

* TIMING...Winds spreading northward late Tuesday morning, with 
  peak winds from about noon to 4 pm.

* IMPACTS...The winds may cause tree damage that could lead to 
  power outages. The winds will cause hazardous driving 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ004-080215-
/O.CON.KPQR.HW.W.0007.170307T2000Z-170308T0400Z/
Central Coast Range of Western Oregon-
Including the cities of Grande Ronde, Burnt Woods, Tidewater, 
Swisshome, and Veneta
420 AM PST Tue Mar 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM
PST THIS EVENING...

* WINDS...South to southwest wind 30 to 40 mph with gusts to 60
  mph, strongest over the higher terrain.

* TIMING...Strong winds spreading northward this afternoon, with
  peak winds from early afternoon into the evening.

* IMPACTS...The winds could cause tree damage that could lead to 
  power outages. The winds will cause hazardous driving 
  conditions on roads and highways through the Coast Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ001-080200-
/O.CON.KPQR.HW.W.0007.170307T2000Z-170308T0200Z/
North Oregon Coast-
420 AM PST Tue Mar 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM
PST THIS EVENING NEAR BEACHES AND HEADLANDS SOUTH OF TILLAMOOK
BAY... 

* WINDS...South wind 30 to 40 mph with gusts to 60 mph.

* TIMING...Winds spreading northward late this morning, with peak
  winds from about noon to 4 pm. 

* IMPACTS...The winds may cause tree damage that could lead to 
  power outages. The winds will cause hazardous driving 
  conditions.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
322 
WWUS76 KPQR 071636
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
836 AM PST Tue Mar 7 2017


ORZ002-080200-
/O.CON.KPQR.HW.W.0007.170307T1900Z-170308T0200Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
836 AM PST Tue Mar 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...


* WINDS...South wind 30 to 40 mph with gusts to 65 mph, 
  strongest near beaches and headlands.

* TIMING...Winds spreading northward late Tuesday morning, with
  peak winds from about 11 am to 4 pm.

* IMPACTS...The winds may cause tree damage that could lead to 
  power outages. The winds will cause hazardous driving 
  conditions.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ004-080200-
/O.CON.KPQR.HW.W.0007.170307T2000Z-170308T0400Z/
Central Coast Range of Western Oregon-
Including the cities of Grande Ronde, Burnt Woods, Tidewater, 
Swisshome, and Veneta
836 AM PST Tue Mar 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM
PST THIS EVENING...


* WINDS...South to southwest wind 30 to 40 mph with gusts to 60 
  mph, strongest over the higher terrain.

* TIMING...Strong winds spreading northward this afternoon, with 
  peak winds from early afternoon into the evening.

* IMPACTS...The winds could cause tree damage that could lead to 
  power outages. The winds will cause hazardous driving 
  conditions on roads and highways through the Coast Range.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

ORZ001-080200-
/O.CON.KPQR.HW.W.0007.170307T2000Z-170308T0200Z/
North Oregon Coast-
Including the cities of Cannon Beach, Netarts, and Pacific City
836 AM PST Tue Mar 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM
PST THIS EVENING NEAR BEACHES AND HEADLANDS...



* WINDS...South wind 30 to 40 mph with gusts to 60 mph.

* TIMING...Winds spreading northward late this morning, with 
  peak winds from about noon to 4 pm.

* IMPACTS...The winds may cause tree damage that could lead to 
  power outages. The winds will cause hazardous driving 
  conditions.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
205 
WWUS76 KPQR 080141
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
541 PM PST Tue Mar 7 2017

ORZ001-002-080245-
/O.CAN.KPQR.HW.W.0007.000000T0000Z-170308T0200Z/
North Oregon Coast-Central Oregon Coast-
541 PM PST Tue Mar 7 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Portland has cancelled the High
Wind Warning.

Winds have decreased and are no longer expected to reach warning
criteria.

$$

ORZ004-080245-
/O.CAN.KPQR.HW.W.0007.000000T0000Z-170308T0400Z/
Central Coast Range of Western Oregon-
541 PM PST Tue Mar 7 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Portland has cancelled the High
Wind Warning.

Winds have decreased and are no longer expected to reach warning
criteria.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Mar 6, 8:57 PM PST, 29 minutes earlier.

Area forecast discussion, Mar 6, 8:57 PM PST, 29 minutes before
Area Forecast Discussion
National Weather Service Portland OR
856 PM PST Mon Mar  6 2017

.SYNOPSIS...A wet and unsettled weather pattern will continue for
much of the upcoming work week with periods of valley rain and
mountain snow. Tuesday will be particularly windy along parts of the
Oregon coast and Coast Range. There could be some minor flood issues
late Thursday into Friday.

&&

.SHORT TERM...Tonight through Thursday...Southerly flow at the
surface and an unstable atmosphere continue to lead to showers this
evening. Even got a couple of reports of thunder in the Portland area
earlier.  However, 00Z SLE sounding isn't very supportive of
lightning, so think that was probably an isolated event and won't add
thunder to the forecast. Snow levels are slowly rising from south to
north as seen by temperatures and dewpoints creeping above freezing.
Allowed Winter Weather Advisory for the Central Coast Range to expire
earlier this evening as temperatures below 2,500 ft are in the mid
30s, but am still seeing some temperatures closer to freezing in the
Northern Coast Range and Willapa Hills, so will leave the advisory in
place for those areas. However, expect snow levels to rise there
overnight, ending the immediate snow threat. With dewpoints in the
mid 30s across much of the lowlands, it appears the threat for any
accumulating snow with showers has ended there as well.

Although snow will continue in the Cascades, focus after tonight
shifts to a surface low pressure system which models agree will
strengthen overnight and come ashore near the mouth of the Columbia
River Wednesday afternoon. Stratiform rain will spread across the
area starting late tonight, although snow levels will have risen
further by that point to at least 2,000-2,500 ft. Although the low is
not impressively strong, with models showing it between 1006 and 1009
mb upon landfall, it does look like it will produce some strong
pressure gradients to its south and therefore likely some high winds.
It looks like the highest winds will be across the central coast and
Central Coast Range, so have upgraded to High Wind Warnings for those
area. Also upgraded the northern coastal beaches and headlands areas
south of about Tillamook. Areas away from beaches in Tillamook County
and north of Tillamook Bay will see windy conditions, but don't think
they will see high wind criteria. In addition to coastal areas, winds
will turn breezy Wednesday afternoon in the valley, but it currently
looks like they'll remain below advisory criteria of gusts to 45 mph,
so will not issue anything for that area. Bowen

The remainder of the short term discussion is unchanged...

Models suggest the trailing 850mb baroclinic zone and low level cold
front will stall out across the southern half of our CWA Tuesday
night, which will likely keep valley rain and high elevation snow
continuing especially towards Lane, Lincoln, Benton and Linn
Counties. Modest zonal flow will then hold this baroclinic zone more
or less over the CWA Wednesday and Wednesday night. Additional weak
shortwave troughs that are likely not well resolved by the models at
this point will likely cause this band to waver north or south from
time to time, but overall it looks fairly wet across the CWA during
this time.

A more distinct shortwave trough currently out near 30N and 165W
(i.e. well south of the Aleutians) will tap into deeper tropical
moisture as it moves towards the region Wednesday and Thursday.
Models suggest a weak surface low pressure will develop and move
northeastward across the northeast Pacific. This will likely
reinvigorate the stalled front over the area and produce a period of
steadier valley rain and mountain snow Thursday and Thursday night.
Given this will be coming on the heels of several days of wet
weather and a record wet February, and the NAEFS suggests IVT values
peak out around 500 kg/ms across the area, could see some minor
flooding issues crop up later Thursday or Friday. This is despite
the fact that this storm system isn't really all that impressive
with NAEFS return intervals suggesting similar IVT values occur
about once a year or once every other year in March. /Neuman

.LONG TERM...No Changes. Previous discussion follows...Thursday night
through Monday...The models say a cold front from a rather strong low
will sweep through southwest Washington and northwest oregon Thursday
night with pretty good rains, mountains snows, and coastal wind. The
models vary some after that, but indicate as a whole that another
front will move through around Saturday with another about Monday.
The models are backing away from being very cold next weekend, with
conditions still below normal but much closer to seasonal normals
than we have seen recently. Tolleson

&&

.AVIATION...Moist onshore flow is continuing showers over the
area tonight with a mix of VFR and MVFR cigs. Satellite and radar
imagery give no indication that the showers are going to decrease
much tonight. The rain will become more steady as we approach
sunrise on Tuesday and a warm front approaches. Flight conditions
will deteriorate to a mix of MVFR and IFR Tuesday morning, with
CIGS and VSBYS remaining low through Tuesday evening.

A surface low will move onshore along the north Oregon coast
early Tuesday afternoon for strong south winds along the Oregon
coast, mainly south of KTMK. Winds will be gusty and strong over
the Coast Range too. South winds in the Willamette Valley will
likely gust around 35 kt Tuesday afternoon and early evening.

KPDX AND APPROACHES...Mostly VFR tonight with occasional MVFR
CIGS with the stronger showers. A warm front will spread
increasing rain and MVFR conditions between 12Z and 18Z Tuesday,
with IFR possible between 18 and 23z. ~TJ

&&

.MARINE...South winds will increase tonight and Tuesday morning
as a low approaches the waters. The 00z models have come into
better agreement with the stronger GFS model and have decided to
issue a short-lived Storm Warning for the southern waters. Expect
a 3 or 4 hour stretch with gusts up to 50 kt mainly between 5
and 30 nm off the coast. Large and steep wind waves will
accompany these winds, and the seas may briefly build up to 18
feet. Have left the Gale Warning for the northern waters, but
shortened the timing of it a bit. The gales to the north will not
be widespread, and mostly confined to the Oregon waters. Cannot
rule out an occasional gust to 50 kt in the northern waters
around noon on Tuesday, but these should be limited to south of
Tillamook Bay.

Winds and seas decrease considerably Tuesday night. Another low
will form along a baroclinic zone late Thursday or Friday, and
bring another round of strong winds and large seas. There is
a lot of model variability on this second low, and forecast
confidence on the timing of the enhanced sea-state is poor. ~TJ

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 4 AM PST Wednesday for Northern
     Oregon Cascades.

     Winter Storm Warning until 10 AM PST Tuesday for Northern
     Oregon Cascade Foothills.

     Winter Storm Warning until 4 AM PST Tuesday for Cascade
     Foothills in Lane County.

     Winter Storm Warning until 10 PM PST Tuesday for Cascades in
     Lane County.

     High Wind Warning from noon to 8 PM PST Tuesday for Central
     Coast Range of Western Oregon.

     Winter Weather Advisory until 7 AM PST Tuesday for Coast Range
     of Northwest Oregon.

     High Wind Warning from 11 AM to 6 PM PST Tuesday for Central
     Oregon Coast-North Oregon Coast.

WA...Winter Storm Warning until 4 AM PST Wednesday for South
     Washington Cascades.

     Winter Storm Warning until 10 AM PST Tuesday for South
     Washington Cascade Foothills.

     Winter Weather Advisory until 7 AM PST Tuesday for Willapa
     Hills.

PZ...Gale Warning from 10 AM to 5 PM PST Tuesday for Coastal Waters
     from Cape Shoalwater WA to Cascade Head OR out 60 nm.

     Storm Warning from 10 AM to 5 PM PST Tuesday for Coastal Waters
     from Cascade Head OR to Florence OR out 60 nm.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

In the hours before

Local storm report, Mar 6, 4:39 PM PST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
439 PM PST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     WATER SPOUT      LINCOLN CITY            44.97N 124.01W
03/05/2017                   LINCOLN            OR   TRAINED SPOTTER

            WATERSPOUT OBSERVED OFFSHORE OF LINCOLN CITY. VERIFIED BY
            PHOTO.

&&

TJENSEN
Local storm report, Mar 6, 5:20 PM PST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
520 PM PST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HEAVY SNOW       CORVALLIS               44.57N 123.28W
03/06/2017  U4.0 INCH        BENTON             OR   PUBLIC

            ELEVATION 400 FEET IN TIMBERHILL AREA.

0800 AM     HEAVY SNOW       1 ESE INDEPENDENCE      44.85N 123.18W
03/06/2017  M6.0 INCH        POLK               OR   TRAINED SPOTTER

            ELEVATION 500 FT.

0800 AM     HEAVY SNOW       1 ESE INDEPENDENCE      44.85N 123.18W
03/06/2017  M4.0 INCH        POLK               OR   TRAINED SPOTTER

            ELEVATION 426 FT.

0805 AM     HEAVY SNOW       WELCHES                 45.33N 121.97W
03/06/2017  U11.0 INCH       CLACKAMAS          OR   PUBLIC

            ELEVATION 1350 FT. ACCUMULATION OVER 9 HOURS.

0840 AM     HEAVY SNOW       1 ESE WELCHES           45.33N 121.95W
03/06/2017  M7.5 INCH        CLACKAMAS          OR   TRAINED SPOTTER

            ELEVATION 1325 FT.

1043 AM     HEAVY SNOW       5 N CORVALLIS           44.64N 123.26W
03/06/2017  E11.0 INCH       BENTON             OR   TRAINED SPOTTER

            ACCUMULATION OVER 18 HOURS, MOSTLY FROM OVERNIGHT.
            ELEVATION 900 FEET.

&&

TJENSEN

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:53 PM PSTStorm WarningPQR20 hr

Nearby

High Wind Warnings in Oregon, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.